Ahh, an interesting story from Singapore's AsiaOne website that has just come to light today.
It's about the controlled substance known as glibenclamide which is used to lower the level of blood sugar. This substance is common enough in medication prescribed to diabetics but for non-diabetics to take glibenclamide, it can lead to dangerously low blood sugar levels and subsequent complications.
Unfortunately, the Power 1 Walnut pills, a sex stimulant which may still be widely available in Singapore's red-light district of Geylang, contains a high dosage of glibenclamide and the health authorities there said that in the past week or so, four people had been admitted to hospitals there after consuming "illegal sexual enhancement health products."
Funny how AsiaOne still referred to these sex-enhancing pills as "health products." Why not drop the word "health" from their reports?
Anyway, the Health Sciences Authority (HSA) had said that of the four patients between 30 and 78-years-old, two were unconscious upon arrival at the hospitals and the other two were confused and weak. Although they were no longer in a critical condition, one of the patients who was initially unconscious was in a "non-communicative state", while the other could hold only simple conversations.
Tests showed that their urine and blood contained glibenclamide. Of the four of them, three were non-diabetics and one was a diabetic. However, the diabetic was not prescribed glibenclamide for the treatment of diabetes.
UPDATE (15 Feb 2013): According to a press release by the Ministry of Health Malaysia:
Glibenclamide is a controlled medicine for diabetic patients and is not allowed to be formulated in a product which is classified as a traditional product. Glibenclamide can only be supplied by doctors or available at pharmacies upon a prescription. The usage of glibenclamide without proper diagnosis and monitoring by the doctor can cause serious adverse events such as hypoglycemia (excessive reduction in blood sugar). Symptoms of hypoglycaemia include dizziness, tremor, sweating, confusion and lethargy. Severe hypoglycaemia may lead to convulsion, unconsciousness or coma. Hence, these products can cause detrimental effects to consumers who are diabetic and who are at high risk of getting these adverse events.